Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS San Diego, CA

July 14, 2024San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 14, 2024, 2:07 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2024, 2:07 PM PDT (21:07 UTC)
Expired
Jul 14, 2024, 5:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 61 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS56 KSGX 142107
FFWSGX
CAC073-150015-
/O.NEW.KSGX.FF.W.0013.240714T2107Z-240715T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
207 PM PDT Sun Jul 14 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  East Central San Diego County in southwestern California...

* Until 515 PM PDT.

* At 207 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Mount Laguna, Hwy S2 Between Shelter Valley And Agua Caliente, Hwy 
  S2 Between Agua Caliente And Canebrake, Hwy S1 Between Lake 
  Cuyamaca And Mount Laguna and Agua Caliente.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3288 11631 3285 11640 3288 11649 3290 11648
      3302 11647 3299 11628

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Zuber
1 follow-up statement
851 
WGUS76 KSGX 142231
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
331 PM PDT Sun Jul 14 2024

CAC073-150015-
/O.CON.KSGX.FF.W.0013.000000T0000Z-240715T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
331 PM PDT Sun Jul 14 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT THIS 
AFTERNOON FOR EAST CENTRAL SAN DIEGO COUNTY...

At 331 PM PDT, Flooding is ongoing due to heavy rainfall from 
thunderstorms earlier today. Between 1 and 3 inches of rain fell. 
Flooding impacts will continue, but no additional rainfall is 
expected. Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms produced
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Mount Laguna, Hwy S2 Between Shelter Valley And Agua Caliente, Hwy 
  S1 Between Lake Cuyamaca And Mount Laguna and Agua Caliente.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3288 11649 3290 11648 3300 11647 3297 11629
      3292 11634 3287 11635 3285 11640

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Zuber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:57 PM PDT, 10 minutes earlier.

Area forecast discussion, Jul 14, 1:57 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
157 PM PDT Sun Jul 14 2024

.SYNOPSIS...
Monsoon moisture remains in place across southern California
while it remains seasonably hot in the deserts. Thunderstorms
will occur over the mountains and drift north into the deserts
today and then less coverage on Monday. Drying will occur for
mid-week with slightly warmer temperatures. Monsoon moisture may
return late next week. Night and morning low clouds will continue
for the coastal areas into the far western valleys.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Widely scattered thunderstorms have formed in the moisture in
place over Socal, confined to the favored terrain where upslope
heating and sea breeze winds are merging. A couple cells have
been very strong, with hail, heavy rain and frequent lightning.
The steering flow is southerly so this is pushing cells off
the ridges into the northern Coachella Valley and the High
Desert. Activity should quickly fade after 6 pm but moisture
remains in place over the region and dewpoints are in the 70s
across the Coachella Valley.

The surface based thunderstorms will be wet with local heavy rain
but a lot of lightning in high CAPE so the very dry fuels from
the 2 week heat waves makes for potential starts which may be
affected by erratic winds. We will keep the red flag warning in
place for consistency given the sensitive fuels and potential
strong outflow winds. However, we do have potential for isolated
flash flooding in the strongest cells anchored over the mountains
today with timing of the sea breeze moving inland with the maximum
heating and upslope flow in the terrain. High moisture levels are
near 1.5 inches at the border and taper to 1.2 inches over the
eastern San Gabriel mountains. Moisture layer is the typical 700
to 500 mb mid level region.

Palm Springs ended its 110F or higher streak at 22 consecutive
days with a high of 109F yesterday which is expected similar
today before getting back to near 115F for mid week.

The drying is delayed but appears to occur on Tuesday and this
also results in a warm trend for mid week especially inland.
High temperatures back to near critical levels in the deserts
with areas of major heatrisk developing, maxes near 115F.

&&

.AVIATION...
142015Z...Coast/Valleys... VFR will dominate the area west of the
mountains through the rest of the daylight hours. The marine layer
with areas of low clouds expected to move inland 02-06Z Mon. Bases
are expected to be at 700-1200 ft MSL. Clearing Monday is expected
to be along similar timing to this morning with most coastal
locations seeing an improvement in ceiling coverage and height 16-
18Z Mon

Mountains/Deserts...Peak heating and combined with abundant moisture
aloft is allowing for scattered thunderstorms across the mountains
and adjacent deserts of San Diego, Riverside, and San Bernardino
Counties. Convective activity will likely remain over and east of
the mountains, and is expected to decrease around sunset. Strong
UDDFS and local sfc gusts to 40 kt expected where storms develop.
Local smoke will occur in the San Gabriel Mountains. Otherwise,
unrestricted VIS and generally SCT clouds at/above 12000 ft MSL will
prevail through early Mon.

&&

.MARINE...
No hazardous marine conditions are expected through Friday.

&&

.BEACHES...
A Beach Hazard Statement has been issued. For Tuesday Through
Thursday. A SSW swell of 3 ft/18-19 sec/210 deg will impact mainly
Orange County and Northern San Diego County beaches Tuesday through
Thursday. The period will gradually decrease to 15 sec by Thursday.
This will bring elevated surf (sets to 6-7 feet) and high risk of
dangerous rip currents to south-facing beaches.

&&

.FIRE WEATHER...
Surface based thunderstorms this afternoon continuing along the
spine of mountains from San Diego county and Mexico border north
into the San Gabriel and San Bernardino mountains as well as high
deserts. These storms will be wet with local heavy rain but a lot
of cloud to ground lightning so the very dry fuels from the 2 week
heat waves makes for potential starts which may be affected by
erratic winds. We will keep the red flag warning in place for
consistency given the sensitive fuels and potential strong outflow
winds. Storms further north will have less rainfall as the main
moisture source is closer to the Mexico border and tapers to the
north and potential for desert foothills lightning. Limited
activity tonight but moisture lingers on Monday for similar
isolated convection along the higher terrain, moving south to
north.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions

&&

.MARINE...
No hazardous marine conditions are expected through Friday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from Tuesday morning through Thursday
     evening for Orange County Coastal Areas-San Diego County
     Coastal Areas.

     Red Flag Warning until 9 PM PDT this evening for Riverside
     County Mountains-Including The San Jacinto Ranger District
     Of The San Bernardino National Forest-San Bernardino County
     Mountains-Including The Mountain Top And Front Country
     Ranger Districts Of The San Bernardino National Forest-San
     Gorgonio Pass Near Banning-Victor Valley  -Apple Valley  -
     Lucerne Valley  -Johnson Valley.

     Excessive Heat Warning until 9 PM PDT this evening for Coachella
     Valley-San Diego County Deserts.

PZ...None.

&&

PUBLIC...Tardy
AVIATION/MARINE...Suk

In the hours before

Special weather statement, Jul 14, 1:19 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service San Diego CA
119 PM PDT Sun Jul 14 2024

CAZ060-142100-
Apple and Lucerne Valleys CA-
119 PM PDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO COUNTY THROUGH
200 PM PDT...

At 119 PM PDT, Doppler radar was tracking a strong thunderstorm near
Johnson Valley, or 16 miles northeast of Big Bear City, moving north
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnson Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3466 11651 3461 11651 3460 11647 3456 11647
      3456 11646 3453 11646 3453 11644 3433 11654
      3438 11675 3470 11670
TIME...MOT...LOC 2019Z 195DEG 12KT 3443 11663

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Zuber

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:10 PM PDTSevere Thunderstorm WarningSGXRiverside50 min
Jul 14, 1:19 PM PDTSpecial Weather StatementSGXSan Bernardino41 min
Jul 14, 1:27 PM PDTSevere Thunderstorm WarningSGXSan Diego48 min
Jul 14, 1:40 PM PDTAreal Flood AdvisorySGXRiverside2 hr
Jul 14, 1:53 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Jul 14, 2:06 PM PDTBeach Hazards StatementSGXOrange, San Diego4 days
Jul 14, 2:10 PM PDTSevere Thunderstorm WarningSGXRiverside50 min
Jul 14, 2:21 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego39 min
Jul 14, 2:31 PM PDTSpecial Weather StatementSGXSan Diego44 min
Jul 14, 2:40 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Jul 14, 2:51 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside3 hr
Jul 14, 2:58 PM PDTSevere Thunderstorm WarningSGXRiverside34 min
Jul 14, 3:40 PM PDTSpecial Weather StatementSGX50 min
Jul 14, 4:08 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min
Jul 14, 4:26 PM PDTSpecial Weather StatementSGX49 min
Jul 14, 4:41 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.